Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the James and von Neumann-Jordan constants in Banach spaces


Author: Fenghui Wang
Journal: Proc. Amer. Math. Soc. 138 (2010), 695-701
MSC (2000): Primary 46B20
DOI: https://doi.org/10.1090/S0002-9939-09-10107-7
Published electronically: October 7, 2009
MathSciNet review: 2557186
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Recently Alonso, Martín and Papini conjectured that the value of the von Neumann-Jordan constant is less than or equal to that of the James constant. This paper presents an affirmative answer to such a conjecture. Moreover, we obtain a sharp estimate for the von Neumann-Jordan constant.


References [Enhancements On Off] (What's this?)

  • 1. J. Alonso, E. Llorens-Fuster, Geometric mean and triangles inscribed in a semicircle in Banach spaces, J. Math. Anal. Appl. 340 (2008), 1271-1283. MR 2390928 (2009b:46023)
  • 2. J. Alonso, P. Martín, P.L. Papini, Wheeling around von Neumann-Jordan constant in Banach spaces, Studia Math. 188 (2008), 135-150. MR 2430999
  • 3. M. Baronti, E. Casini, P.L. Papini, Triangles inscribed in a semicircle, in Minkowski planes, and in normed spaces, J. Math. Anal. Appl. 252 (2000), 124-146. MR 1797848 (2002a:46007)
  • 4. E. Casini, About some parameters of normed linear spaces, Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. 80 (1986), 11-15. MR 944367 (89h:46022)
  • 5. J.A. Clarkson, The von Neumann-Jordan constant for the Lebesgue spaces, Ann. of Math. (2) 38 (1937), 114-115. MR 1503327
  • 6. S. Dhompongsa, A. Kaewkhao, S. Tasena, On a generalized James constant, J. Math. Anal. Appl. 285 (2003), 419-435. MR 2005130 (2004f:46020)
  • 7. S. Dhompongsa, P. Piraisangjun, S. Saejung, Generalised Jordan-von Neumann constants and uniform normal structure, Bull. Austral. Math. Soc. 67 (2003), 225-240. MR 1972712 (2005c:46015)
  • 8. T. Figiel, On the moduli of convexity and smoothness, Studia Math. 56 (1976), 121-155. MR 0425581 (54:13535)
  • 9. J. Gao, A Pythagorean approach in Banach spaces, J. Inequal. Appl., Art. ID 94982 (2006), 1-11. MR 2215461 (2007a:46011)
  • 10. J. Gao, K.S. Lau, On the geometry of spheres in normed linear spaces, J. Austral. Math. Soc. Ser. A 48 (1990), 101-112. MR 1026841 (91e:46025)
  • 11. J. Gao, K.S. Lau, On two classes of Banach spaces with uniform normal structure, Studia Math. 99 (1991), 41-56. MR 1120738 (92h:46017)
  • 12. A. Jiménez-Melado, E. Llorens-Fuster, S. Saejung, The von Neumann-Jordan constant, weak orthogonality and normal structure in Banach spaces, Proc. Amer. Math. Soc. 134 (2006), 355-364. MR 2176002 (2006e:46020)
  • 13. M. Kato, L. Maligranda, Y. Takahashi, On James and Jordan-von Neumann constants and the normal structure coefficient of Banach spaces, Studia Math. 144 (2001), 275-295. MR 1829721 (2002k:46035)
  • 14. M. Kato, Y. Takahashi, On the von Neumann-Jordan constant for Banach spaces, Proc. Amer. Math. Soc. 125 (1997), 1055-1062. MR 1371131 (97f:46017)
  • 15. L. Maligranda, On an estimate of the Jordan-von Neumann constant by the James constant, August 2003, 5 pages, manuscript.
  • 16. L. Maligranda, L.I. Nikolova, L.E. Persson, T. Zachariades, On $ n$-th James and Khintchine constants of Banach spaces, Math. Inequal. Appl. 11 (2008), 1-22. MR 2376255 (2008k:46048)
  • 17. S. Saejung, On James and von Neumann-Jordan constants and sufficient conditions for the fixed point property, J. Math. Anal. Appl. 323 (2006), 1018-1024. MR 2260161 (2007j:46028)
  • 18. Y. Takahashi, Some geometric constants of Banach spaces-a unified approach, Proc. Internat. Symposium Banach and Function Spaces II, Yokohama Publishers, Kitakyushu, Japan, 2007, 191-220. MR 2428600
  • 19. F. Wang, B. Pang, Some inequalities concerning the James constant in Banach spaces, J. Math. Anal. Appl. 353 (2009), 305-310. MR 2508868
  • 20. C. Yang, F. Wang, On a new geometric constant related to the von Neumann-Jordan constant, J. Math. Anal. Appl. 324 (2006), 555-565. MR 2262491 (2007h:46024)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46B20

Retrieve articles in all journals with MSC (2000): 46B20


Additional Information

Fenghui Wang
Affiliation: Department of Mathematics, Luoyang Normal University, Luoyang 471022, People’s Republic of China
Email: wfenghui@gmail.com

DOI: https://doi.org/10.1090/S0002-9939-09-10107-7
Keywords: Modulus of convexity, James constant, Neumann-Jordan constant
Received by editor(s): February 28, 2009
Received by editor(s) in revised form: July 1, 2009
Published electronically: October 7, 2009
Additional Notes: This work was supported by the Natural Science Foundation of the Department of Education, Henan (2008A110012), development programs in science and technology of Henan Province (092300410187), and the Youth Foundation of Luoyang Normal University (2008-QNJJ-011).
Communicated by: Nigel J. Kalton
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society